MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL GUIDE HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. DRILL GUIDE HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71674001
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an internal fixation, a distal screw missed the nail, and then the screw head got stripped while trying to remove it, so the screw had to be left in place.No other distal screw was able to be placed properly, a second screw was attempted to be placed, but the head was too big to pass by the stripped screw.Therefore, the nail was not able to be locked.The drill guide handle, two (2) 9mm drill sleeves, one (1) 4.0mm drill sleeve, and the lag screw drill sleeve are suspected to have caused the mispositioning.The procedure was resumed, after a non-significant delay, with the same devices.Patient's current health status is unknow and unavailable.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have definitively contributed to the event.The patient impact beyond the reported cannot be determined.However, the potential for instability of the fixation device cannot be ruled out as it was reported to the nail was not locked.The same devices were used to complete the procedure after a non-significant delay and the patient ¿s current health status is unknown.Therefore, no further medical assessment can be rendered.For the drill guide handle, the 9mm drill sleeve and the 4.0mm drill sleeve, device batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.For the lag screw drill sleeve, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the drill guide handle, a review of complaint history of the previous 12 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.For the the 9mm drill sleeve and the 4.0mm drill sleeve, a review of complaint history for the previous 12 months did not reveal similar events for the listed devices.For the lag screw drill sleeve, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.These devices are reusable instruments that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
DRILL GUIDE HANDLE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17574130
Report Number1020279-2023-01629
Device Sequence Number8267635
Product Code HSB
UDI-Device Identifier03596010560469
UDI-Public03596010560469
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71674001
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2023
Supplement Date Received by Manufacturer09/19/2023
Initial Report FDA Received Date08/18/2023
Supplement Report FDA Received Date09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71631152//9MM DRILL SLEEVE.; 71674083//22GCT0011//4.0MM DRILL SLEEVE.; 71674523//LAG SCREW DRILL SLEEVE.
Outcome Attributed to Adverse Event Other;
Patient SexUnknown